• Horner Syndrome: Using Apraclonidine Drops in Children

    By Lynda Seminara
    Selected by Prem S. Subramanian, MD, PhD

    Journal Highlights

    Journal of AAPOS
    Published online Nov. 2, 2021

    Download PDF

    Apraclonidine eyedrops are commonly used to diagnose Horner syndrome, but whether they are safe for infants and children is a topic of debate, as the drug may cross the blood-brain barrier in this population. Eldib et al. looked at the safety and systemic side effects of topical apraclonidine drops in 46 children suspected of having Horner syndrome, many of whom were infants. The researchers observed no local or systemic adverse events.

    For this investigation, the authors reviewed records of patients with clinically suspected Horner syndrome who had undergone testing with apraclonidine .5% eyedrops at the same children’s hospital between February 2016 and October 2020. Data collected included allergic reactions and the presence of somnolence, shallow respiration, pallor, and extreme fussiness, as observed by the examiner or the patients’ parents. Also documented was the amount of time spent under observation.

    During the study period, 46 patients presented with unequal pupil size and were tested for Horner syndrome by administration of apraclonidine .5%. The mean age was 3.2 years; the youngest was 7 weeks of age. Twenty-four patients were £1 year old, and 16 were £6 months old. All but three patients received the test as outpatients. The test result was positive for 15 patients (32.6%), in whom the anisocoria was reversed. No topical or systemic side effect was noted by the examiner or parents of any patient during either the exam or the observation period. However, it is possible that minor side effects such as transient irritation may not have been detected or documented for some patients. The time spent under observation was noted for 25 patients (range, 40-140 minutes).

    To the authors’ knowledge, this study represents the largest safety evaluation of apraclonidine eyedrop testing in children with suspected Horner syndrome. Results indicate that severe systemic adverse reactions to a single administration of apraclonidine eyedrops are rare in children, even in infants. It is possible that repeated expo-sure to apraclonidine may be problematic, as noted in other studies. A prospective study of apraclonidine testing that includes objective monitoring may help validate the findings, said the authors.

    The original article can be found here.